×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Dye Remover Poisoning

Last updated March 2, 2018

Dye Remover Poisoning is the accidental or intentional intake (swallowing) of any product containing the compound. The substance may also come in contact with the skin or eye and cause irritation and associated symptoms.


What is Dye Remover Poisoning?

  • Dye removers are chemicals that are used to remove dyes from various materials such as cloth and fabric. Such products are either homemade of manufactured using strong synthetic compounds
  • Such products may include bleaching compounds, sodas and detergents, stain removing agents, lacquer solvents, acids and alkalis, and even lemon extracts
  • Dye Remover Poisoning is the accidental or intentional intake (swallowing) of any product containing the compound. The substance may also come in contact with the skin or eye and cause irritation and associated symptoms
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Dye Remover Poisoning may be also referred to variously as the following:

  • Dye Remover Toxicity
  • Dye Stain Remover Poisoning

What are the Causes of Dye Remover Poisoning?

  • Dye Remover Poisoning is caused by the ingestion of dye remover products and solutions
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The chemicals in dye stain removers may include sodium hydrosulphite and sodium hypochlorite, detergent compounds (such as sodium tripolyphosphate, tetraborate, and percarbonate), hydrogen peroxide, acetone, citric acid, boric acid, sodium and potassium hydroxide, glycerine, etc.

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Dye Remover Poisoning?

The signs and symptoms of Dye Remover Poisoning can vary from one individual to another. It may be mild in some and severe in others. It also depends upon the nature of the chemical compound. Several systems of the body, such as the respiratory system, digestive system, vascular system, skin and ENT, may be affected.

The signs and symptoms of Dye Remover Poisoning may include:

  • Breathing difficulties that may be severe
  • Burning and associated pain in the mouth, throat, and food-pipe
  • The eyes, ears, and nose may also be affected
  • Swelling of the throat leading to swallowing/speech difficulties
  • Severe skin irritation and burns (perforations on the skin may be observed)
  • Nausea and vomiting (that may contain blood)
  • Stomach pain that may be severe
  • Bloody stools
  • If eye exposure occurs, then it can result in redness, watery eyes, and irritation; eye burns
  • Loss of vision
  • Change in blood pH levels, resulting in several organs being affected
  • Suddenly reduced blood pressure (hypotension)
  • Collapse and coma

How is First Aid administered for Dye Remover Poisoning?

First Aid tips for Dye Remover Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • If skin exposure or involvement of the eye has occurred, then wash thoroughly with copious amounts of water (for at least 15 minutes)
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Otherwise, following an ingestion of the substance, immediately give milk or water to drink
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms and provide breathing support, if necessary
  • Administer medications to counter the effects of the ingested substance
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Surgical treatment for skin burns including removal of burnt skin
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Dye Remover Poisoning?

First aid for Dye Remover Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Dye Remover Poisoning?

  • The prognosis of Dye Remover Poisoning is dependent on the type of dye removing agent, and amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms with appropriate medication and early support, the outcome can be good
  • Severe exposure of body organs (throat, gastrointestinal tract including stomach) to the chemical can lead to complications/infections and irreversible damage. In some cases, the damage may progress for weeks and months and may lead to deaths

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Dye Remover Poisoning be Prevented?

Dye Remover Poisoning can be prevented by:

  • Always following instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 10, 2017
Last updated: March 2, 2018